Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 15, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 21, 2022, 5:53 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 5:53 PM EDT (21:53 UTC)
- Expired
- May 21, 2022, 7:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:40 PM EDT | TSTM WND DMG | 1 W Celoron, NY | DOWNED TREE ON LONGVIEW ROAD IN CELORON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
905
WUUS51 KBUF 212153
SVRBUF
NYC009-013-212300-
/O.NEW.KBUF.SV.W.0015.220521T2153Z-220521T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
553 PM EDT Sat May 21 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Cattaraugus County in western New York...
Chautauqua County in western New York...
* Until 700 PM EDT.
* At 552 PM EDT, a severe thunderstorm was located near Clymer, or 22
miles southeast of Erie, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake and
Frewsburg.
This includes Interstate 86 between exits 4 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4214 7976 4240 7904 4200 7902 4200 7976
TIME...MOT...LOC 2152Z 245DEG 27KT 4198 7970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Reynolds2 follow-up statements
642
WWUS51 KBUF 212224
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
624 PM EDT Sat May 21 2022
NYC009-013-212300-
/O.CON.KBUF.SV.W.0015.000000T0000Z-220521T2300Z/
Cattaraugus NY-Chautauqua NY-
624 PM EDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES...
At 623 PM EDT, a severe thunderstorm was located near Lakewood, or 8
miles west of Jamestown, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Long Point State Park,
Jamestown West, Frewsburg, Chautauqua, Busti and Gerry.
This includes Interstate 86 between exits 6 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4212 7967 4240 7904 4200 7902 4200 7967
TIME...MOT...LOC 2223Z 245DEG 27KT 4208 7941
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Reynolds697
WWUS51 KBUF 212301
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
701 PM EDT Sat May 21 2022
NYC009-013-212311-
/O.EXP.KBUF.SV.W.0015.000000T0000Z-220521T2300Z/
Cattaraugus NY-Chautauqua NY-
701 PM EDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS AND
SOUTHERN CHAUTAUQUA COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western New York.
LAT...LON 4212 7967 4240 7904 4200 7902 4200 7967
TIME...MOT...LOC 2301Z 245DEG 27KT 4220 7908
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:08 PM EDT, 45 minutes earlier.
Area forecast discussion, May 21, 5:08 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 508 PM EDT Sat May 21 2022 .SYNOPSIS... Warm and humid conditions could yield a gusty afternoon thunderstorm south and east of Buffalo and Rochester and also east of Lake Ontario. Unsettled weather will become more widespread tonight and especially Sunday...as a nearly stalled cold front will finally plow through the region. Expansive high pressure will support fair weather with cooler more comfortable conditions Monday and Tuesday. && .NEAR TERM /THROUGH SUNDAY/... At 500 p.m. radar shows the vast majority of the forecast area rain-free, however this will change very soon. A cluster of storms across NW Pennsylvania will continue to move along the lake breeze boundary and into the western Southern Tier this evening. Just behind this, IR Satellite imagery shows a large area of storms with a convective shortwave over Ohio. This should arrive this evening and catch the tail end of the diurnal cycle which will take advantage of the strong instability built up and undisturbed over most of our region. Prime time for widespread convection would be 6 p.m. to midnight. Continue to mention gusty winds and heavy rain given high PWATs over 1.3 inches and potential for merging/training convection. The shortwave then exits the region after midnight which should allow convection to temporarily weaken/dissipate as we move through the overnight hours. SPC continues to highlight entire area in slight risk for mainly damaging winds and marginally severe hail. Sunday will be rather unsettled throughout all of our forecast area...as the stalled out cold front to the west will finally push through the region from west to east with fairly widespread showers and possible thunderstorms. Best chance for strong to severe storms will be only the far eastern sections in the early afternoon. Thunder over far western NY will be regulated to some rumbles of thunder through midday. Temps will tumble post-frontal into the mid 50s to lower 60s western NY and into the 60s Genesee valley eastward. Some models continue to suggest that the front will be more anabatic in nature...which would favor more areas of just rain rather than showers and storms, especially western NY. In either case looks like quite a different day compared to the summertime heat and humidity of today. Looking likely that the bulk of the day will not be favorable for outdoor activities. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Cooler and drier, a few showers will linger east of Lake Ontario Sunday night but overall a fantastic start to the work week is on tap. Sfc high to our west will advance east passing by to our north on Monday then off into the Canadian Maritimes on Tuesday. Below normal highs expected Monday with low to mid 60s. With the departing sfc high Tuesday, developing east to southeast flow will promote a warm up into the 70s. One thing to keep an eye on will be overnight lows Monday night...light winds and clear skies will 'likely' promote good radiational cooling. The typical colder spots across the S. Tier and east of Lake Ontario will potentially have to deal with some frost. For now...will keep an eye on this potential. Tuesday night...deepening low advancing out of Oklahoma and its warm front extending east will bring low end chances for a few showers. Otherwise...most locations will 'likely' see dry conditions overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Unsettled weather returns for the majority of the long term portion of the forecast. Wednesday into Thursday, a mid level ridge and surface high pressure will slide eastward from New England and into the Northern Atlantic. Meanwhile, a southern stream longwave trough digging across the central Plains will slowly phase with a lower amplitude northern stream trough, eventually forming a mid level closed low. The associated surface low will deepen as it tracks northeast from the Midwest across the Great Lakes region. This system will ultimately bring a prolonged period of wet weather, with several shortwaves rounding the base of the main trough as an attendant warm front lifts through the region from the south, before slowly pushing a cold front through the area from the west to close out the week. In terms of more sensible weather, shower chances will increase from west to east through the day Wednesday and into Wednesday evening as one of the aforementioned shortwaves ejects northeast out ahead of the approaching warm front. Shower activity will remain elevated through Friday afternoon, with diurnal cycling generally expanding coverage and introducing chances for a few thunderstorms in the afternoon hours each day. Likewise, some breaks in the precip and lower tstorm chances will be more common during the nighttime hours. Western portions of the CWA will overall maintain higher shower chances through the period in closer proximity to the track of the shortwaves and the approaching cold front off to the west. The main cold front will finally push through the region on Friday, with the area slowly drying out from west to east by Friday night. Saturday then looks to be mainly dry with clearing skies as a broad upper level ridge builds in from the west. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Mainly VFR conditions through 23Z. Thunderstorms may develop near KJHW slightly earlier with localized IFR conditions possible in storms. More widespread thunderstorms will likely move across Western NY this evening, impacting KBUF/KIAG/KJHW between 23Z - 04Z. MVFR cigs will become somewhat widespread during the course of tonight as showers and storms will be found over parts of the region. This will mainly be the case west of the Genesee valley as a convective disturbance arrives to enhance the activity. Cigs will likely further lower to IFR levels late tonight...especially across the Southern Tier. Outlook... Sunday...MVFR to IFR with showers and thunderstorms. Monday and Tuesday...Mainly VFR. Wednesday...Mainly VFR with a chance of showers. Thursday...MVFR to VFR. Showers and thunderstorms likely. && .MARINE... Moderate southwesterlies will be found throughout the Lower Great Lakes late this afternoon as a cold front remains stalled over southern Ontario. While this will generate some choppy conditions on parts of Lake Erie...small craft advisory conditions will not be met. There will be the risk for some thunderstorms...especially this evening over Lake Erie and western Lake Ontario. Mariners should pay attention for possible marine warnings and/or statements for this activity. Otherwise...the slow progression of the aforementioned cold front through the Lower Great Lakes tonight will weaken the sfc pressure and allow winds and waves to generally subside. As the front pushes east of the region on Sunday and high pressure builds in from the Upper Great Lakes...freshening winds and become westerly. This will lead to choppy conditions on the eastern half of Lake Ontario...but again...conditions for small craft advisories are not expected to be met. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH NEAR TERM...Apffel/JLA/RSH SHORT TERM...AR LONG TERM...PP AVIATION...Apffel/JLA/RSH MARINE...Apffel/JLA/RSH
Hazardous weather outlook, May 21, 5:03 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 PM EDT Sat May 21 2022 NYZ001>005-010>014-019>021-085-222115- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 503 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Thunderstorms may produce strong or damaging winds, hail, and heavy rain through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-222115- Oswego-Jefferson-Lewis- 503 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Thunderstorms may produce strong or damaging winds, hail, and heavy rain through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front crossing the region on Sunday will generate more thunderstorms, some of which may be strong to severe. The main risk with the stronger storms will be damaging wind gusts, marginally severe hail and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-222115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 503 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Thunderstorms may produce strong or damaging winds and hail late this afternoon through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-222115- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, May 21, 4:16 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
416 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM MARINE TSTM WIND 22 NNE REDWOOD 44.60N 75.64W
05/21/2022 M40 MPH SLZ022 NY MESONET
MEASURED AT THE HAMMOND NYS MESONET SITE.
&&
JLALocal storm report, May 21, 4:34 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CENTRAL SQUARE 43.29N 76.14W
05/21/2022 M1.25 INCH OSWEGO NY PUBLIC
HALF DOLLAR SIZED HAIL. REPORT VIA SOCIAL
MEDIA.
&&
JLALocal storm report, May 21, 5:11 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL CENTRAL SQUARE 43.29N 76.14W
05/21/2022 M1.00 INCH OSWEGO NY PUBLIC
REPORT: SOCIAL MEDIA.
&&Local storm report, May 21, 5:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
522 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 SSW CONSTABLEVILLE 43.55N 75.44W
05/21/2022 M1.25 INCH LEWIS NY TRAINED SPOTTER
&&Local storm report, May 21, 5:26 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
526 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 SSW CONSTABLEVILLE 43.55N 75.44W
05/21/2022 M1.25 INCH LEWIS NY TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 1 SSW
CONSTABLEVILLE.
&&Special weather statement, May 21, 5:36 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Sat May 21 2022
NYZ019-020-212230-
Chautauqua NY-Cattaraugus NY-
536 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of western Cattaraugus
and Chautauqua Counties through 630 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clymer, or 21 miles east of Erie, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Frewsburg, Chautauqua, Busti, Stockton, Gerry, Ellington, Celoron,
Mina, Arkwright, French Creek and Sherman.
This includes Interstate 86 between exits 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4221 7976 4254 7904 4200 7904 4200 7976
TIME...MOT...LOC 2136Z 245DEG 20KT 4207 7967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:07 PM EDT | Special Marine Warning | BUF | 38 min | |
| May 21, 1:44 PM EDT | Special Marine Warning | BUF | 61 min | |
| May 21, 3:03 PM EDT | Special Weather Statement | BUF | Lewis | 57 min |
| May 21, 3:22 PM EDT | Special Marine Warning | BUF | 53 min | |
| May 21, 3:38 PM EDT | Special Marine Warning | BUF | 52 min | |
| May 21, 3:46 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 59 min |
| May 21, 3:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 20 min |
| May 21, 3:52 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 49 min |
| May 21, 5:36 PM EDT | Special Weather Statement | BUF | Chautauqua | 54 min |
| May 21, 6:33 PM EDT | Special Weather Statement | BUF | Niagara | 27 min |
| May 21, 6:37 PM EDT | Special Marine Warning | BUF | 53 min | |
| May 21, 6:51 PM EDT | Special Weather Statement | BUF | Cattaraugus | 54 min |
| May 21, 7:05 PM EDT | Special Weather Statement | BUF | Niagara | 55 min |
| May 21, 7:15 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Wyoming | 60 min |
| May 21, 7:23 PM EDT | Special Marine Warning | BUF | 2 hr | |
| May 21, 7:26 PM EDT | Special Marine Warning | BUF | 2 hr | |
| May 21, 7:42 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 63 min |
| May 21, 7:53 PM EDT | Areal Flood Warning | BUF | Cattaraugus, Chautauqua | 6 hr |
| May 21, 7:58 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.